Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.

Full text of review: PDF   This review is available free of charge.
Book Information:

Authors: G. Malle and B. H. Matzat
Title: Inverse Galois theory
Additional book information: Springer-Verlag, Berlin, Heidelberg, New York, 1999, xv + 436 pp., ISBN 3-540-62890-8, $59.95

References [Enhancements On Off] (What's this?)

  • [A] S.S. ABHYANKAR, Further nice equations for nice groups, Transactions AMS 348 (1996), 1555-1577. MR 96m:14021
  • [Be] G.V. BELYI, On extensions of the maximal cyclotomic field having a given classical Galois group, J. reine angew. Math. 341 (1983), 147-156. MR 84h:12010
  • [DR1] M. DETTWEILER AND S. REITER, On rigid tuples in linear groups of odd dimension, J. Algebra 222 (1999), 550-560. CMP 2000:07
  • [DR2] M. DETTWEILER AND S. REITER, An algorithm of Katz and its application in Galois Theory, preprint 1999.
  • [Fr] M. FRIED, Fields of definition of function fields and Hurwitz families -- groups as Galois groups, Comm. Algebra 5 (1977), 17-82. MR 56:12006
  • [FJ] M. FRIED AND M. JARDEN, Field Arithmetic, Ergebn. Math. und Ihrer Grenzgeb. 11, Springer Verlag 1986. MR 89b:12010
  • [FV1] M. FRIED AND H. V¨OLKLEIN, The inverse Galois problem and rational points on moduli spaces, Math. Annalen 290 (1991), 771-800. MR 93a:12004
  • [FV2] M. FRIED AND H. V¨OLKLEIN, The embedding problem over a Hilbertian PAC-field, Annals of Math. 135 (1992), 469-481. MR 93f:12005
  • [FM] D. FROHARDT AND K. MAGAARD, Composition factors of monodromy groups, to appear in Annals of Math.
  • [GT] R.M. GURALNICK AND J.G. THOMPSON, Finite groups of genus zero, J. Algebra 131 (1990), 303 - 341. MR 91e:20006
  • [Har] D. HARAN, Hilbertian fields under separable algebraic extensions, Invent. Math. 137 (1999), 113-126. CMP 99:16
  • [HJ] D. HARAN AND M. JARDEN, The absolute Galois group of $\mathbb{C}(x)$, to appear in Pacific J. Math.
  • [Ha] D. HARBATER, Abhyankar's Conjecture on Galois Groups over Curves, Invent. Math. 117 (1994), 1-25. MR 95i:14029
  • [Hur] A. HURWITZ, Über Riemann'sche Flächen mit gegebenen Verzweigungspunkten, Math. Annalen 39 (1891), 1-61.
  • [Ka] N. KATZ, Rigid local systems, Princeton University Press, 1996. MR 97e:14027
  • [Malle] G. MALLE, Exceptional groups of Lie type as Galois groups, J. reine angew. Math. 392 (1988), 70-109. MR 89m:12004
  • [Mat1] B. H. MATZAT, Konstruktive Galoistheorie, Lect. Notes in Math. 1284, Springer, Heidelberg, 1987. MR 91a:12007
  • [Mat2] B. H. MATZAT, Zum Einbettungsproblem der algebraischen Zahlentheorie mit nicht-abelschem Kern, Invent. Math. 80 (1985), 365-374. MR 86m:11087
  • [Mat3] B. H. MATZAT, Zöpfe und Galoissche Gruppen, J. reine angew. Math. 420 (1991), 99-159. MR 93c:12007
  • [Ra] M. RAYNAUD, Revêtements de la droite affine en caractéristique $p>0$ et conjecture d'Abhyankar, Invent. Math. 116 (1994), 425-462. MR 94m:14034
  • [Se] J.-P. SERRE, Topics in Galois Theory, Jones and Bartlett, Boston, 1992. MR 94d:12006
  • [SV] K. STRAMBACH AND H. V¨OLKLEIN, On linearly rigid tuples, J. reine angew. Math. 510 (1999), 57-62. MR 2000e:20075
  • [Th1] J. G. THOMPSON, Some finite groups which appear as $Gal(L\big\vert K)$, where $K\subset\mathbb{Q}(\mu_n)$, J. Algebra 89 (1984), 437-499. MR 87f:12012
  • [Th2] J. G. THOMPSON, Rigidity, GL$(n,q)$, and the braid group, Bull. Soc. Math. Belg. 17 (1990), 723-733. MR 96d:20018
  • [ThV1] J. THOMPSON AND H. V¨OLKLEIN, Symplectic groups as Galois groups, J. Group Theory 1 (1998), 1-58. MR 99c:12007
  • [ThV2] J. THOMPSON AND H. V¨OLKLEIN, Braid-abelian tuples in $\operatorname{Sp}_n(K)$, pp. 218-238 in: Aspects of Galois Theory, London Math. Soc. Lect. Notes 256, Cambridge University Press 1999. MR 2000f:12004
  • [V1] H. V¨OLKLEIN, Groups as Galois Groups - an Introduction, Cambr. Studies in Adv. Math. 53, Cambridge Univ. Press 1996. MR 98b:12003
  • [V2] H. V¨OLKLEIN, Rigid generators of classical groups, Math. Annalen 311 (1998), 421-438. MR 99g:12005
  • [V3] H. V¨OLKLEIN, The braid group and linear rigidity, to appear in Geom. Ded.
  • [V4] H. V¨OLKLEIN, A transformation principle for covers of $P^1$, to appear in J. reine angew. Math.

Review Information:

Reviewer: Helmut Völklein
Affiliation: University of Florida
Journal: Bull. Amer. Math. Soc. 38 (2001), 235-243
MSC (2000): Primary 12F12, 12F10; Secondary 20C33, 20F36, 20G40, 11R32, 11R37
Published electronically: December 27, 2000
Review copyright: © Copyright 2000 American Mathematical Society
American Mathematical Society